Michigan, 2003

Heavy Snow in Michigan, March 8, 2003

March 8, 2003 · NWS APX · 2 events in 2 counties and zones

A fast moving area of low pressure moved across southern lower Michigan on the afternoon of the 8th. The system brought a small swath of around 6 inches of snow to extreme northern lower Michigan.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A fast moving area of low pressure moved across southern lower Michigan on the afternoon of the 8th. The system brought a small swath of around 6 inches of snow to extreme northern lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 8, 3:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 8, 3:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
315 PM EST SAT MAR 8 2003

LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED NEAR THE NORTHERN
ILLINOIS/INDIANA BORDER...WITH AN ARCTIC BOUNDARY EXTENDING
NORTHEAST THROUGH SAGINAW BAY. SATELLITE IMAGERY DEPICTS A STRONG
DRIVING UPPER WAVE/JET MOVING THROUGH THE WESTERN GREAT LAKES...WITH
AN IMPRESSIVE ENHANCED COMMA CLOUD EVIDENT OVER LAKE MICHIGAN AND
WESTERN LOWER MICHIGAN. MAIN CONCERNS THIS PACKAGE REVOLVE AROUND
AMOUNT OF SNOW EXPECTED TONIGHT UNTIL SYSTEM OVERHEAD DEPARTS...AS
WELL AS THE TREAT FOR SNOW WITH A WEAK SECONDARY SYSTEM SUNDAY AND A
CLIPPER MONDAY NIGHT INTO TUESDAY.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE PERIOD WITH RESPECT
TO THE FEATURES EXPECTED TO IMPACT NORTHERN MICHIGAN. GUIDANCE
TEMPERATURES LOOK GENERALLY OK...THOUGH HAVE UNDERCUT TEMPERATURES A
BIT THE NEXT FEW PERIODS WITH THE VERY COLD AIRMASS THAT WILL BE
OVERHEAD...COUPLED WITH THE FRESH SNOWFALL (AT LEAST AS FAR AS
OVERNIGHT LOWS ARE CONCERNED).

TONIGHT...THE APX 88D SHOWS AN AREA OF SNOW OVER NORTHERN LOWER
MICHIGAN AND MUCH OF EAST UPPER MICHIGAN. REGIONAL RADAR DATA SHOWS
SNOW ALSO OCCURRING OVER MUCH OF SOUTHERN WISCONSIN AND SOUTHERN
MICHIGAN...WITH SNOW DIMINISHING ACROSS UPPER MICHIGAN. THE MAIN
SOURCES OF LIFT ACROSS THE FORECAST AREA TONIGHT WILL BE CONFINED TO
MID AND UPPER LEVELS. AT 500MB...A BROAD UPPER TROUGH AND VORT MAX
WILL MOVE OVER THE UPPER LAKES THIS EVENING...WITH CORRESPONDING
700/500MB QVECTORS SHOWING AN AREA OF CONVERGENCE LINGERING INTO
THIS EVENING. ADDITIONAL LIFT TONIGHT WILL BE FROM UPPER LEVEL JET
DYNAMICS. THE RIGHT ENTRANCE REGION OF A 120KT 300MB JET WILL AFFECT
THE UPPER LAKES THROUGH THE EVENING HOURS...BEFORE THE JET MOVES
NORTHEAST OF LAKE HURON BETWEEN 03Z AND 06Z. CORRESPONDING
300/200MB QVECTORS SHOW A LARGE AREA OF CONVERGENCE LINGERING OVER
MUCH OF THE FORECAST AREA THIS EVENING. MODEL SOUNDINGS AND
MOISTURE PROGS SHOW ABUNDANT MOISTURE LINGERING OVER THE FORECAST
AREA INTO THIS EVENING...AS 850/700 AND 700/500MB RH REMAINS AROUND
90 PERCENT THROUGH 00Z...THEN STEADILY DIMINISHING THROUGH THE
REST OF THE NIGHT. SNOWFALL REPORTS OVER NORTHERN LOWER MICHIGAN
THIS AFTERNOON SHOW 2 TO 4 INCHES HAVE FALLEN FROM GAYLORD NORTH AND
UNDER 2 INCHES SOUTH OF GAYLORD. THEREFORE DUE TO RECENT SNOWFALL
...MODEL TRENDS AND RADAR DATA...WILL KEEP HEADLINES OVER NORTHERN
LOWER MICHIGAN THROUGH THE EVENING. FOR EAST UPPER DUE TO THE LATEST
APX AND MQT RADAR TRENDS AND DRIER AIR MOVING SOUTH AS NOTED
IN THE LATEST SAT....WILL NOT MENTION ANY HEADLINES THIS EVENING
FOR EAST UPPER.

SUNDAY AND SUNDAY NIGHT...NOT MUCH TO HANG YOUR HAT ON DURING THE
PERIOD...THOUGH THE THREAT FOR SNOW DOES EXIST. A REINFORCING SHOT
OF COLD AIR WILL ARRIVE DURING THE AFTERNOON AND EVENING HOURS
COURTESY OF A SECONDARY UPPER WAVE AND COLD FRONT. HOWEVER...THESE
FEATURES DO NOT HAVE MUCH MOISTURE ASSOCIATED WITH THEM...AND MOST
OF THE MOISTURE IS CONFINED TO THE LOW LEVELS. MODEL SOUNDINGS
SUGGEST THAT MOST OF THE CLOUD LAYER WILL BE A FAIR AMOUNT COLDER
THAN -20C...SO ANY SNOW THAT DOES FALL WILL BE TALCUM POWDER LIKE.
ALSO...THE SIGNIFICANT ICE COVER OVER LAKE SUPERIOR AND NORTHERN
LAKE MICHIGAN WILL LIMIT LAKE CONTRIBUTIONS. SO...GIVEN THE LESS
THAN IMPRESSIVE SNOW CHANCES AND EVEN LOWER CHANCE OF MEASURABLE
SNOW...WILL LOWER SNOW WORDING TO FLURRIES.

MONDAY...HIGH PRESSURE BUILDS ACROSS THE WESTERN GREAT LAKES...
ALONG WITH AN ASSOCIATED DRY AIRMASS. WILL CARRY PARTLY SUNNY AND
DRY CONDITIONS AREAWIDE.

MONDAY NIGHT AND TUESDAY...AN ALBERTA CLIPPER LOOKS ON TRACK TO
IMPACT THE REGION OVERNIGHT MONDAY INTO TUESDAY. WILL BUMP UP SNOW
CHANCES TO LIKELY...THOUGH EXACT TIMING WILL NEED TO BE FINE TUNED
BY LATER SHIFTS.

WEDNESDAY THROUGH SATURDAY...THE COLD PATTERN OF EARLY TO MID WEEK
IS EXPECTED TO MODERATE SIGNIFICANTLY FOR THE WEEKEND. HUDSON BAY
VORTEX WILL REMAIN ENTRENCHED THROUGH THURSDAY...CONTINUING A COLD
FLOW OF AIR ACROSS THE GREAT LAKES. NO SIGNIFICANT SHORT WAVE
PASSAGE IS EXPECTED WEDNESDAY AND THURSDAY...BUT WILL MAINTAIN A
MENTION OF FLURRIES GIVEN THE COLD AIR AND TROFFING EXPECTED. VORTEX
WEAKENS AND LIFTS TO THE NORTHEAST FRIDAY AND SATURDAY...ALLOWING
HEIGHTS TO BUILD IN SIGNIFICANTLY FROM THE WEST. THIS SHOULD ALLOW
TEMPERATURES TO WARM TO ABOVE NORMAL LEVELS...WITH DRY WEATHER
EXPECTED.

.APX...WINTER STORM WARNING THIS EVENING...MIZ016-017-019>21.
       WINTER WEATHER ADVISORY THIS EVENING...MIZ018-022>036-041-042.

SWR...TONIGHT
BAK...OTHER PERIODS
Hazardous weather outlook, Mar 8, 3:44 PM EST, 2 hours 16 minutes before
MIZ008-015>036-041-042-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
344 PM EST SAT MAR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL FALL ACROSS THE REGION THIS EVENING. SEE ONGOING
ADVISORIES AND WARNINGS FOR FURTHER DETAILS. VERY COLD AIR WILL
INVADE TONIGHT...WITH WIND CHILLS DROPPING TO 10 TO 20 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILLS OF 10 TO 20 BELOW ZERO WILL CONTINUE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PASS ON SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ/BAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Cheboygan

When
March 8, 6:00 PM EST to 8:00 PM EST
Where
Cheboygan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Heavy Snow, Emmet

When
March 8, 6:00 PM EST to 8:00 PM EST
Where
Emmet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345619, 5345620.